Tennessee, 2021

Flash Flood and Flooding in Tennessee, August 31, 2021

August 31, 2021 · NWS MRX · 4 events in 3 counties and zones

Thunderstorms associated with the remnants of Tropical Cyclone Ida moved across parts of East Tennessee. One storm blew down trees and powerlines in Rhea County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Thunderstorms associated with the remnants of Tropical Cyclone Ida moved across parts of East Tennessee. One storm blew down trees and powerlines in Rhea County. There were localized reports of flooding due to the rainfall gradually accumulating throughout the day, but occasionally heavier rain did fall toward the latter afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 31, 2:40 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 31, 2:40 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
340 PM EDT Tue Aug 31 2021

.SHORT TERM...(Tonight and Wednesday)...

Key Messages:

1)Showers continue this afternoon and into tonight with localized
flash flooding still possible.

2)Wind advisory remains in the high terrain through tonight.

Discussion...

The center of the remnants of Ida are currently located across
Northern Alabama as of 3 PM. Southerly low level flow continues to
advect a high PW airmass poleward into the region with confluent
flow in place. Showers will continue to lift through the area this
afternoon and into tonight as the center of the circulation lifts
NE into the Plateau. An 18Z special sounding from NOAA ATDD near
Oak Ridge found a highly saturated sounding with very weak
instability but impressive shear with 0-1km shear near 30kts. An
inversion was noted near 500 meters which combined with the
general lack of instability is likely keeping convection very
limited. However, given the shear in place still cannot rule out a
quick spin up across the Southern Valley but my confidence is
quickly decreasing.

The Flash Flood Watch still seems to be in good shape for now. PW
values from the ATDD sounding were near 2.18 inches with a
freezing level near 16 thousand feet. Such an environment will be
conducive for efficient rainfall process and a continued flash
flood threat. Precipitation will continue to lift through the
area with coverage waning quickly after 06Z. Even though the LLJ
is weakening, 35-45 knot flow from the SE still supports advisory
level wind gusts across the high terrain where the wind advisory
remains in effect.

Lows tonight will be similar to last night with lows in the upper
60's to near 70. On Wednesday, the low quickly lifts NE into the
central Appalachians with northwest flow throughout the column.
This will contribute to upslope conditions across the higher
terrain so kept chance to likely PoPs going through much of the
day. Cloud cover and northwest flow will keep temperatures on the
cooler side as highs struggle to reach the lower 80's.

Diegan

.LONG TERM...(Wednesday Night through Tuesday)...

Key Messages:

1. Drying out behind the departure of Ida into the weekend with some
precipitation chances returning on Sunday.

2. Temperatures falling to below normal levels for much of the
period.

Discussion:

The long term fcst period kicks off on Wednesday evening amidst the
passage of the remnants of TC Ida which should be ejecting northeast
across the central Appalachians becoming ingested within the
synoptic northeast CONUS trough, all while sharp full latitude
ridging amplifies over the central CONUS.  At the surface, high
pressure will build across the OH/TN Valley regions as the upper
anticyclone slowly advects east, while a weak cold frontal boundary
surges southward ahead of the surface high.  This pattern shift
looks to favor drier weather for East TN and southwest VA/NC through
the later half of the week with the upper ridge centered over the
Arklatex.  Temperatures will cool within this pattern with daily
highs 3-5 degrees below normal, coolest on Thursday when forecast
lows are in the upper 50s to lower 60s.

Into Saturday, the upper ridge becomes suppressed/flattened over the
southcentral CONUS while the northern stream shortwave shifts
through the Great Lakes casting a cold front into the OH Valley
region where it looks to stall until a second upper shortwave works
through the northern stream into Sunday.  This second impulse will
deepen the overall longwave pattern with troughing extending
southward and consuming much of the eastern CONUS by Sunday
morning/afternoon, with the aforementioned cold front looking to
push through the Southern Appalachians.  Guidance favors some
discontinuity with respect to how much moisture will accompany this
fropa, but upper forcing could enhance any convection given progged
placement of the H3/H5 jetmax.  That being said, at this range still
some uncertainty on those details.  For now the fcst will just note
slightly moderated temperatures with low end pops later on Sunday.

Moving into the new work week, the surface boundary should shift
southward as global ensembles favor deep troughing promoting nwly
flow for much of the country east of the MS river as confluence
aloft suggests surface ridging over the Southern Appalachians into
Tuesday. Late in the period am seeing some impulses within the mean
H5 nwly flow regime, which may deepen and promote surface pressure
falls and eventually frontal development to the w/nw, which could be
the next rain maker for the TN Valley region into midweek.

CDG

&&

.AVIATION...
18Z TAF DISCUSSION.

The remnants of Ida continue to move through the Tennessee Valley
this afternoon. Rounds of showers will lift through the region
this afternoon and tonight with lowering CIGS expected. Areas of
heavier rain or thunderstorms may provide lower CIGs and Visb at
times but confidence on timing these convective elements is low.
By late tonight and early Wednesday morning, expect predominant
MVFR/IFR with a gradual ending in shower activity from SW to NE.
Winds mainly from the south and east will veer toward the
northwest by the end of the period.

Diegan

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  81  64  82  61 /  80  10  10   0   0
Knoxville McGhee Tyson Airport, TN  70  79  63  81  60 / 100  50  20  10   0
Oak Ridge, TN                       69  79  62  80  59 / 100  40  20  10   0
Tri Cities Airport, TN              68  75  61  79  54 /  90  90  40  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Wednesday afternoon for Cherokee-Clay.

TN...Flash Flood Watch through Wednesday afternoon for Anderson-
     Bledsoe-Blount Smoky Mountains-Bradley-Campbell-Claiborne-
     Cocke Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-
     Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-
     Meigs-Morgan-North Sevier-Northwest Blount-Northwest Carter-
     Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
     Roane-Scott-Sequatchie-Sevier Smoky Mountains-Southeast
     Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
     Union-Washington-West Polk.

     Wind Advisory until 8 AM EDT Wednesday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains-
     Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.

VA...Flash Flood Watch through Wednesday afternoon for Lee-Russell-
     Scott-Washington-Wise.

&&
Hazardous weather outlook, Aug 31, 2:20 PM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
320 PM EDT Tue Aug 31 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
320 PM EDT Tue Aug 31 2021 /220 PM CDT Tue Aug 31 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

The remnants of Ida will continue to affect the area this
afternoon and tonight. Heavy rainfall will be possible, and an
isolated tornado cannot be ruled out this afternoon across the far
southern valley. The primary areas of concern for heavy rains and
flooding will be along the higher terrain of the Southern
Appalachians and across southwest North Carolina where 1 to 3
inches of rain are forecast.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time. Please relay any
reports of flooding.

In the hours before

Special weather statement, Aug 31, 1:08 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
108 PM CDT Tue Aug 31 2021

TNZ081-082-311830-
Sequatchie TN-Bledsoe TN-
108 PM CDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of east central
Sequatchie and southwestern Bledsoe Counties through 130 PM CDT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dunlap, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3531 8536 3550 8536 3545 8517 3533 8524
      3528 8528
TIME...MOT...LOC 1808Z 199DEG 26KT 3535 8530

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLB
Special weather statement, Aug 31, 1:10 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
210 PM EDT Tue Aug 31 2021

TNZ099-100-311830-
Bradley TN-Hamilton TN-
210 PM EDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of west central Bradley
and southeastern Hamilton Counties through 230 PM EDT...

At 210 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Cleveland, or 11 miles southwest of Cleveland, moving north at
30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cleveland, South Cleveland, Collegedale, McDonald, Ooltewah and
Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3502 8500 3505 8509 3518 8507 3513 8490
TIME...MOT...LOC 1810Z 199DEG 26KT 3508 8502

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLB
Special weather statement, Aug 31, 1:32 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
132 PM CDT Tue Aug 31 2021

TNZ082-311900-
Bledsoe TN-
132 PM CDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of central Bledsoe
County through 200 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pikeville, moving north at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pikeville, Mount Crest and Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3567 8532 3570 8528 3567 8504 3547 8523
      3550 8532
TIME...MOT...LOC 1831Z 196DEG 29KT 3553 8524

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLB
Special weather statement, Aug 31, 2:07 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
307 PM EDT Tue Aug 31 2021

TNZ083-084-311930-
Rhea TN-Meigs TN-
307 PM EDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of south central Rhea
and west central Meigs Counties through 330 PM EDT...

At 306 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dayton, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dayton, Old Washington and Evensville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3541 8492 3543 8498 3558 8499 3554 8480
TIME...MOT...LOC 1906Z 195DEG 28KT 3546 8493

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLB
Special weather statement, Aug 31, 2:23 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
323 PM EDT Tue Aug 31 2021

TNZ083-084-312000-
Rhea TN-Meigs TN-
323 PM EDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of central Rhea and
north central Meigs Counties through 400 PM EDT...

At 323 PM EDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spring City, Old Washington, Evensville and Peakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3551 8485 3553 8496 3571 8496 3567 8472
TIME...MOT...LOC 1923Z 197DEG 22KT 3555 8488

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLB
Special weather statement, Aug 31, 2:48 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
348 PM EDT Tue Aug 31 2021

TNZ083-312015-
Rhea TN-
348 PM EDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of northeastern Rhea
County through 415 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm over
Spring City, or 11 miles north of Decatur, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spring City, Piney Falls State Park and Grandview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3570 8489 3578 8489 3583 8480 3583 8479
      3582 8478 3582 8479 3579 8475 3579 8474
      3578 8474 3576 8476 3575 8475 3568 8479
TIME...MOT...LOC 1948Z 200DEG 20KT 3569 8484

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JLB

The radar

The Northeast Alabama radar (KHTX), 125 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Rhea

When
August 31, 3:50 PM EST
Where
Rhea County, 1.78 mi NE of Payne Spg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.600, -84.980

Trees and powerlines were blown down across Rhea County.

Flood, Rhea

When
August 31, 3:50 PM EST to 5:00 PM EST
Where
Rhea County, 2.9 mi ENE of Morgantown to 2 mi ENE of Dayton
Cause
Heavy Rain
Reported by
Public
Coordinates
35.510, -84.970

Water covered a portion of Old Washington Road east of Dayton.

Flood, Monroe

When
August 31, 4:00 PM EST to 7:00 PM EST
Where
Monroe County, 1 mi E of Tellico Plains to 5 mi S of Tellico Plains
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.370, -84.282

Minor areal flooding occurred in the mountainous headwater area of the Tellico River, as reflected by its runoff causing the stream gauge near Tellico Plains to reach a stage of 9.9 feet around midnight that evening.

Flash Flood, Knox

When
August 31, 5:51 PM EST to 7:00 PM EST
Where
Knox County, 1.5 mi SW of Farragut to 0.75 mi SE of Farragut
Cause
Heavy Rain
Reported by
Public
Coordinates
35.865, -84.189

Social media image showed a residential backyard completely covered in water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970826, 983685, 983691, 983684.